Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 14, 2021Yuma County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 14, 2021, 9:31 PM MDT for Yuma County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 9:31 PM MDT (03:31 UTC)
Expired
Aug 14, 2021, 10:30 PM MDT
In force
59 min
Issued by
NWS Goodland, KS
Hail
0.50 in
Wind
50

County Yuma County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS83 KGLD 150331
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Sat Aug 14 2021
 
COZ090-150430-
Yuma County CO-
931 PM MDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of northern Yuma County
through 1030 PM MDT...

At 931 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 4 miles northwest of Burdett.
Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

These storms will remain over mainly rural areas of northern Yuma
County County, including the following locations... Laird,
Heartstrong and Alvin.

This includes Highway 385 between mile markers 240 and 270.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.

&&

LAT...LON 4044 10205 4007 10205 3983 10280 4044 10278
TIME...MOT...LOC 0331Z 332DEG 32KT 4071 10220 4039 10303 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 6:09 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 6:09 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sat Aug 14 2021

.UPDATE...
Issued at 609 PM MDT Sat Aug 14 2021

Severe Thunderstorm Watch 440 remains in effect for most areas
along and north of Highway 36. Boundary remains over the CWA from
northwest to southeast, with a few storms trying to get going
along it, but pulse very quickly within a few radar scans and not
amounting to much. Will continue to monitor any initation along
this, but the main focus will be the cluster of storms working
south-southeast from west central Nebraska.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 141 PM MDT Sat Aug 14 2021

For the short term, an unsettled period of weather with chances for
storms in the afternoon and evening hours through the period.
Temperatures are expected to be near to slightly above average with
winds remaining roughly out of the south.

Synoptically, not too much is expected to change through the period.
At 500mb, the area will remain in roughly northwest flow though the
ridge over the Western CONUS is expected to retrograde further west
as a trough develops over the East-Central CONUS. Near the surface,
a boundary is currently located over the East-Central portion of the
Tri-State area. This boundary will push off to the east during the
day though the area will remain under an area of relatively low
pressure through Sunday. Monday, the low pressure is expected to
deepen across much of the High Plains.

For the rest of this afternoon, a bit of uncertainty remains. First,
a thunderstorm in Southwestern Nebraska has kept cloud cover over
the Eastern Portion of the area close to where the boundary is. On
top of keeping temperatures cooler in those areas, it may also
increase stability over the area and suppress storm growth. Even so,
RAP guidance suggests that there is over 2000 J/KG of both MLCAPE
and SBCAPE to go with PWATs near 1.25 to 1.5 inches. Satellite also
shows cumulus fields in the area. So while storms have not formed
yet and there is some stabilizing due to the prior convection, there
still remains plenty of ingredients for storms to form.

For this evening, more uncertainty as there are multiple solutions
depending on the boundary's location, prior convection, and cloud
cover. The more likely solution appears to be storms fire up along
the boundary with a few isolated storms elsewhere. This would again
favor locales further east in the area as the boundary slowly moves
to the east. Storms would then continue for most of the night before
tapering off around 3am. Another solution includes storms firing up
over Eastern Colorado around sunset as a subtle shortwave moves
through. The storms would move east a bit and then decay before
midnight. The final solution I'll mention and the more severe of the
solution is a cluster of storms developing in North Central
Nebraska that would move south during the evening. This cluster
would move into the area during the early night hours and provide
the area with the greatest chance of seeing severe weather with both
hail and wind possible. Severe weather will be possible though with
any of the solutions and favor the northern and eastern portions of
the area regardless of solution. Hail, wind, and heavy rain would be
possible with any severe storm.

Tomorrow, the morning hours may start out with some fog or showers
over the Eastern counties from the remnants of convection from the
prior day. Otherwise skies will clear to allow for mostly sunny
skies through the late morning and early afternoon hours. Highs are
forecasted to reach the upper 80's and low 90's. Another chance for
storms arrives during the late afternoon hours as a shortwave and
lee cyclone move into Eastern Colorado. Storms would form a few
hours before sunset and move east across the area, likely decaying
as they go. Severe storms appear unlikely at this time as effective
shear looks to be 20 kts or less though an isolated one can't be
ruled out due to the forcing from the features and CAPE above 1000
J/KG.

Monday, a few showers may be possible, mainly south of I-70, but
otherwise partly cloudy skies across the area. Temperatures are
forecasted to remain around 90 across the area but will depend on
how much cloud cover persists from the rain the prior night. Should
storms develop later in the day, there does look to be a chance that
a few could be severe as effective shear reaches 30 kts and MLCAPE
gets above 1500 J/KG. Uncertainty remains though given the couple of
days of convection prior so will continue to monitor how the
environment evolves for Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 1241 PM MDT Sat Aug 14 2021

Upper ridging prevails at the start of the long term period, leading
to warm and dry conditions on Tuesday. The quiet weather is
short-lived however, with an upper trough exiting the Pacific
Northwest by Wednesday.

The trough closes off into a low, but guidance isn't sure what to do
with it from that point on. One solution shows the system tracking
across the northern Plains while another gives it a more southerly
component. Either way, this disturbance will create a wetter pattern
for the region, generating chances for showers and thunderstorms
Wednesday through Saturday. A cold front can also be anticipated,
with the latest thinking being that it will begin to push through
the area on Thursday. It is too early to determine any severe
weather threat at this time.

A cooling trend is forecast through the period, with highs falling
from the upper 80s/low 90s on Tuesday and Wednesday to the low 80s
for Saturday. Low temperatures will range from the mid 50s to upper
60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM MDT Sat Aug 14 2021

VFR conditions for both terminals with SCT-BKN mid and high
clouds. KMCK will have VCTS from 03z-06z. Winds for KGLD, south-
southeast 10-15kts. Gusts to 20-25kts thru 06z Sunday and after
14z. Winds for KMCK, south-southeast 10-15kts. Gusts to 20-25kts
thru 03z Sunday and after 18z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...KAK
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Aug 14, 6:04 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
604 PM MDT Sat Aug 14 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
604 PM MDT Sat Aug 14 2021 /704 PM CDT Sat Aug 14 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watch 440 remains in effect until 11pm MDT (12am
CDT) for extreme Southwest Nebraska, Yuma county in Eastern
Colorado, and Rawlins, Decatur, and Cheyenne counties in Northwest
Kansas.

Thunderstorms are possible this evening through the overnight hours.
Isolated thunderstorms are possible mainly north of I-70 while a
cluster of storms may move in this evening into the counties
mentioned in the watch. Hail up to 2 inches and wind gusts up to 70
mph are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated showers and thunderstorms will be possible Sunday and
Monday during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 9:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
931 PM MDT Sat Aug 14 2021

COZ090-150430-
Yuma County CO-
931 PM MDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of northern Yuma County
through 1030 PM MDT...

At 931 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 4 miles northwest of Burdett.
Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northern Yuma
County County, including the following locations... Laird,
Heartstrong and Alvin.

This includes Highway 385 between mile markers 240 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.

&&

LAT...LON 4044 10205 4007 10205 3983 10280 4044 10278
TIME...MOT...LOC 0331Z 332DEG 32KT 4071 10220 4039 10303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:23 PM MDTSpecial Weather StatementGLDCheyenne67 min
Aug 14, 11:26 PM MDTSpecial Weather StatementGLDCheyenne34 min
Aug 14, 11:49 PM MDTSpecial Weather StatementGLDSherman26 min
Aug 15, 12:14 AM MDTSpecial Weather StatementGLDSherman31 min
Aug 15, 12:40 AM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne40 min
Aug 15, 12:53 AM MDTSpecial Weather StatementGLDSherman37 min
Aug 15, 1:10 AM MDTSpecial Weather StatementGLDWallace35 min
Aug 15, 1:28 AM MDTSpecial Weather StatementGLDSherman32 min
Aug 15, 1:45 AM MDTSpecial Weather StatementGLDWallace30 min
Aug 15, 2:31 AM MDTSpecial Weather StatementGLDGraham29 min
Aug 15, 2:58 AM MDTSpecial Weather StatementGLDGraham32 min
Aug 15, 3:30 AM MDTSpecial Weather StatementGLDGraham30 min
Aug 15, 4:14 AM MDTFlash Flood WarningGLDGraham6 hr
Aug 15, 1:55 PM MDTSpecial Weather StatementGLDGraham20 min
Aug 15, 2:26 PM MDTSpecial Weather StatementGLDGraham19 min
Aug 15, 5:04 PM MDTSevere Thunderstorm WarningGLDGove26 min
Aug 15, 5:26 PM MDTSpecial Weather StatementGLDCheyenne64 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.